By David Joel Miller, MS, Licensed Therapist & Licensed Counselor.
Suddenly stopping antidepressant medications can be a problem.
Antidepressant Discontinuation Syndrome is one of those issues that may bring a person in to see a psychiatrist, medical doctor, or occasionally even a therapist which is not technically a mental illness but it can cause all sorts of problems. Disclaimer here, I am a therapist, not a medical doctor. I bring this topic up because clients have a way of wanting to talk with their counselor about symptoms and possibly letting you know this could happen to you will put you on the alert for when you need to have another conversation with your doctor.
Antidepressant Discontinuation Syndrome is a group of symptoms that result when there is a sharp decrease in dose or when someone is suddenly take off antidepressant medication. This can occur when someone thinks their depression is better and they decide to just stop taking their meds. Clients have also reported this problem when they lost insurance coverage or could not get a prescription filled in a timely manner.
The DSM (See APA DSM) describes this as occurring when someone has been taking an antidepressant for over a month, presumably this means they have built up some level of tolerance to this particular medication.
The symptoms caused by this sudden drop in the blood level of antidepressant medication can include thinking, feeling, and perceiving problems. This is described in technical language as Sensory, Somatic, or perception problems. Clients have described this as seeing flashes of light, feelings of Electric shock, nausea, or sensitivity to lights.
An increase in or the occurrence of acute anxiety, generalized anxiety or dread are also reported symptoms.
This underscores the concept that tolerance and withdrawal can occur with many medications including over the counter and prescribed medications. Tolerance and withdrawal are not restricted to illegal drugs or drugs of abuse. The major difference between withdrawal from prescribed drugs and withdrawal from drugs of abuse is the presence of cravings. Clearly, many prescribed drugs can also result in cravings when you are withdrawing from them.
Most people who would be withdrawing from antidepressants would not be expected to feel cravings other than in the sense of having unpleasant feelings they wish would stop.
If these symptoms are caused by side effects while on a constant dose, or as the result of being under the influence of a substance of abuse or withdrawing from that substance then Antidepressant Discontinuation Syndrome should not be diagnosed.
Some substance abusers have tried to use antidepressants to reduce the crash from drug withdrawals. This is not what we are talking about when discussing Antidepressant Discontinuation Syndrome.
How significant the Antidepressant Discontinuation Syndrome will be, depends on a lot of factors. The higher the dosage you are on, the longer you have been taking the medication the more the risk of experiencing Antidepressant Discontinuation Syndrome. Most antidepressants can cause this condition.
Antidepressant Discontinuation Syndrome is not the same thing as side effects.
This syndrome is the result of changes in the dose which results in a sudden drop in the blood level. Side effects happen while taking the prescribed dose as prescribed. If you have any unpleasant or unexpected side effects call your doctor right away.
The Antidepressant Discontinuation Syndrome take away?
You should never suddenly stop taking a prescribed medication. If you want to get off your meds or reduce your dose talk with your doctor first. Some medication needs to be tapered off slowly over time. A further worry is that suddenly stopping a medication that has been working for you may result in it not working later if you need to restart your meds.
P.S. were you looking for a number for Antidepressant Discontinuation Syndrome?
Used to be 995.29
Now is T43.205 the first time, T43.205D if it happens more than once, and T43.205S if Antidepressant Discontinuation Syndrome causes another problem (sequelae.)
More “What is” posts will be found at What is.
Staying connected with David Joel Miller
Seven David Joel Miller Books are available now!
My newest book is now available. It was my opportunity to try on a new genre. I’ve been working on this book for several years, but now seem like the right time to publish it.
Story Bureau is a thrilling Dystopian Post-Apocalyptic adventure in the Surviving the Apocalypse series.
Baldwin struggles to survive life in a post-apocalyptic world where the government controls everything.
As society collapses and his family gets plunged into poverty, Baldwin takes a job in the capital city, working for a government agency called the Story Bureau. He discovers the Story Bureau is not a benign news outlet but a sinister government plot to manipulate society.
Bumps on the Road of Life. Whether you struggle with anxiety, depression, low motivation, or addiction, you can recover. Bumps on the Road of Life is the story of how people get off track and how to get your life out of the ditch.
Dark Family Secrets: Doris wants to get her life back, but small-town prejudice could shatter her dreams.
Casino Robbery Arthur Mitchell escapes the trauma of watching his girlfriend die. But the killers know he’s a witness and want him dead.
Planned Accidents The second Arthur Mitchell and Plutus mystery.
Letters from the Dead: The third in the Arthur Mitchell mystery series.
What would you do if you found a letter to a detective describing a crime and you knew the writer and detective were dead, and you could be next?
Sasquatch. Three things about us, you should know. One, we have seen the past. Two, we’re trapped there. Three, I don’t know if we’ll ever get back to our own time.
For these and my upcoming books; please visit my Author Page – David Joel Miller
Want the latest blog posts as they publish? Subscribe to this blog.
For videos, see: Counselorssoapbox YouTube Video Channel